Despite a decline in anaphylaxis deaths over the past 25 years, lack of epinephrine and incorrect administration of epinephrine still play a significant role in mortality.
According to a retrospective case study by researchers from McMaster University in Hamilton, Ontario only a quarter of patients received epinephrine prior to cardiac arrest, including those treated by emergency medicine personnel.
Of the 80 deaths recorded in Ontario from 1986 – 2011, 47 had a known or suspected allergy to the fatal allergen, but only 18 had been prescribed an epinephrine auto-injector and only 9 had their auto-injector at the time of the reaction. And at least 8 of these people received epinephrine that was either expired or administered incorrectly.
“The low proportion of patients who received epinephrine correctly may indicate that more information is needed by both patients and first responders regarding indications and techniques for administering epinephrine and auto-injectors,” said lead investigator, Ya Sophia Xu, MD
Most of the fatalities were caused by food allergy (n = 37), insect sting (n = 27), or medication (n = 11). But in 5 patients, death occurred with no known allergen.
More than half (59%) of the food-related fatalities involved food eaten away from home – at public places including school, camp, or another person’s home.
“Patients with food allergies should be especially vigilant when eating outside of the home,” added Dr. Xu “restaurants need to improve the labeling and disclosure of potential allergens to the public.”
The study also revealed that Coroners’ reports are sometimes lacking information about the severity of previous allergic reactions, level of asthma control, time of administration of the first epinephrine dose, body mass index of patients, and anatomical location of the epinephrine injection.
Ryan Jacobsen, MD, EMT who is associate emergency medical services director for the Kansas City Fire Department in Missouri commented “there seems a perception among pre-hospital personnel that the administration of epinephrine is dangerous.” He and his colleagues recently published a study with very similar results.
Dr. Jacobsen’s team surveyed 3,500 nationally registered paramedics in the United States and found that 36.2% of responders felt there were contraindications to the administration of epinephrine for a patient in anaphylactic shock. And 40% of paramedics (incorrectly) believed that diphenhydramine was the first-line medication for a patient suffering from anaphylactic shock.
“They also had challenges in the recognition of atypical presentations of anaphylaxis and determining the correct location and route of epinephrine administration,” he said.
Only 2.9% correctly identified atypical presentation of anaphylaxis, while less than half (46.2%) identified epinephrine as the initial drug of choice. Equally concerning, only 38.9% correctly chose the intramuscular route of administration, while 60.6% incorrectly identified the deltoid, rather than the anterolateral thigh as the preferred injection site location.
As an EMS educator I spend much of my time, discussing the 5 Rights of Administration: right patient, right time, right drug, right route, right dose.
Yet, according to this study, it seems as if emergency medical personnel are routinely failing on all 5 when it comes to anaphylaxis.
“Basically, we have the same issues in the United States that were found in the Canadian study,” says Jacobsen. “There needs to be an aggressive educational campaign geared toward emergency personnel in both the safety of epinephrine and its importance as the first-line therapy for anaphylaxis. The benefits of epinephrine almost always outweigh the risks, but there’s a reluctance to use it. Patients get palpitations, they might get a headache, their heart rate goes up, but it’s a potentially life-saving treatment.
Amen to that.